Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Having Severe Fatigue
Apr 27, 2004

I've had alot happen to me in the past 6 months. Diagnosed w/avasculor neucrosis. Lost a great job because of that. Thank God I have a great Lover that is helping out with the monetary aspect. I've been taking a huge amount of pain meds. to offset the pain Duralgesic patches 125mgs. & Diluadid Supposotories 3mgs. My HIV doctor changed my meds to include Trizivir as well. Now, I did'nt notice a change in my energy levels, but so much has happened, I've had surgery, but not a hip replacement like I wanted and am eventually gonna have to have. The doctor thought there was too much risk of infection, even though my CD4 is in the 500's and my Viral Load is 2000 copies. Im still in major pain, after over 2 months from surgery,and still taking all this pain medication, when I was told that I would be able to not have to take it after about 6 weeks of surgery. So Im at a great loss. Im thinking a combination of subconcious depresssion, along with the pain meds that is keeping me bed ridden,with no energy or drive to get up. Except that Im genuinely tired, and can sleep around the clock. That just does'nt seem right to me. Usually if im depressed, I still want to at least watch TV in bed, or get up and get something to drink..Im truly at a low point.

Response from Dr. Frascino

Hi,

Sorry to hear you've been having such a difficult time. You have many reasons to feel wiped out, including:

1. Physical discomfort from the avascular necrosis and hip surgery.

2. Physical deconditioning, resulting from the decreased mobility.

3. Medication side effects. Pain meds are well known to cause fatigue.

4. Psychological stress. First, the avascular necrosis diagnosis, then losing your job, and then having surgery, but not a definitive hip replacement, etc.

These are just the four most obvious causes. There could certainly be other contributing factors hormonal problems, drug-drug interactions, anemia, etc. You can read about these in the archives of this forum.

What's most important at this moment is what to do about all of this. The good news is that your HIV disease seems to be in good control and you have a great lover! Those are two extremely important factors. You need to make an appointment with your HIV doctor to discuss your current problems and to come to an agreement on a plan. First up is an evaluation of your fatigue. Identify all the possible contributing causes and treat each one. If your hip is still painful, you may need to see an HIV-savvy orthopedic surgeon to have a more definitive procedure. I'm sure things may seem a bit overwhelming at the moment, but this is only a temporary setback.

Make a list of issues to discuss with your HIV specialist. If possible, have your lover present at your visit to make sure all the issues are adequately addressed. If the stress of your very stressful situation is taking its toll on you, ask for some counseling sessions. Review thoroughly all the potential causes of fatigue discussed in the archives of this forum, and review each of these points with your doctor (anemia, low testosterone, etc.). Quality of life issues are an important part of any treatment equation. Make sure your specialist is competent, compassionate, and willing to work closely with you to get you back up and running (literally and figuratively).

Good luck. Things can and will get better.

Dr. Bob


Previous
Is a testosterone drop of 30% significant?
Next
Swollen Lymph nodes

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement